News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Help With Anti Depressants


 mystify - Tue Jan 03, 2006 7:06 pm

I am desperate here. My doctor has considered Anti depressant treatment not so much for depression as much as for pain blockers. My problem is knowing what is body friendly with the least symptoms but yet providing me with what type I need.
I have anxiety attacks and lots of pain. I have been recently diagnosed with Lung Emphazema and Bullas in the lung and multiple tumors growing on the lower end of my uterus and vaginal area. My bladder is also distended. I suffer IBS so an anti depressant that is body friendly as you can see is of very importance to me. One that has the least symptoms and won't damage my lungs any further, or flare the IBS but help with the anxiety and the pain. Any ideas that I could discuss with my doctor would sure be appreciated. PS I can not handle stimulating products of any kind which Wellbutrin was a stimulating one which I declined due to weight loss indications. I have already lost 41 pounds and can not afford to lose more weight.
Thanks
Mystify
 Dr. Tamer Fouad - Wed Jan 04, 2006 1:46 pm

User avatar Hello,
Unfortunately, antidepressants like any other medication, have side effects.

Antidepressant medications have been grouped as follows:
1. Tricyclic antidepressant medications
2. SSRIs, which include fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), fluvoxamine, and citalopram (Celexa)
3. Other antidepressant medications, including bupropion (Wellbutrin), nefazodone (Serzone), trazodone, venlafaxine (Effexor), mirtazapine
4. MAOIs, which include phenelzine, tranylcypromine, and isocarboxazid

The effectiveness of antidepressant medications is generally comparable between classes and within classes of medications. Therefore, the initial selection of an antidepressant medication will largely be based on the anticipated side effects, the safety or tolerability of these side effects for individual patients, patient preference, quantity and quality of clinical trial data regarding the medication, and its cost.[1] On the basis of these considerations, the following medications are likely to be optimal for most patients: selective serotonin reuptake inhibitors (SSRIs), desipramine, nortriptyline, bupropion, and venlafaxine. In general, monoamine oxidase inhibitors (MAOIs) should be restricted to patients who do not respond to other treatments because of their potential for serious side effects and the necessity of dietary restrictions.

Tricyclic antidepressants are known to have anticholinergic side effects which may include constipation and urinary hesitancy.

On the other hand, tricyclic antidepressants, mirtazapine, nafazodone and SSRIs have the potential to cause weight gain, especially if used for more than 6 months. In general, bupropion (Wellbutrin) is more likely to cause weight loss, and for long-term therapy it is less likely than SSRIs to cause weight gain.

Paroxetine (Paxil) as well as Venlafaxine (Effexor) are FDA approved for treatment of generalized anxiety disorder (GAD). However, Paxil has been associated with higher reports of withdrawal syndrome due to its shorter half life.

Finally, let me stress that for some people antidepressants work very well while others do not tolerate them, with some reporting alarming side effects.

Unfortunately, I am in no position to assess your case or to recommend which course of therapy to take. However, I hope that I have at least given you some information which will be useful to you when you discuss your options with your doctor.

Best regards.

References:
==========
1. American Psychiatric Association. Practice guideline for the treatment of patients with major depressive disorder (revision). Am J Psychiatry 2000; 157(suppl 4):1–45.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here